Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A student nurse is asked to carry out a procedure they have not been trained to do. What should they do?

  1. AAsk the patient to talk them through it
  2. BExplain that they have not been trained and ask for supervision
  3. CWatch a video and then do it alone
  4. DDo it anyway, carefully, to avoid upsetting the team or delaying care
2.Nursing fundamentalsHard

The daughter of a dying patient is upset that her mother has stopped eating. What is the best response?

  1. ATell her it means the staff have not been feeding her mother
  2. BTell her a feeding tube will be inserted straight away
  3. CEncourage her to help her mother eat a full meal at every mealtime
  4. DExplain that losing appetite is a natural part of dying
3.Clinical nursingMedium

A patient is receiving enteral feeding through a nasogastric tube. How should they be positioned during feeding?

  1. ALying completely flat
  2. BWith the head of the bed raised to at least 30 degrees
  3. CIn any position, as long as the feed runs slowly
  4. DLying on the left side with the head down to help the feed drain
4.Clinical nursingHard

During CPR for asystole, when should adrenaline (epinephrine) be given according to standard adult guidelines?

  1. AOnly after three shocks have been delivered by the defibrillator
  2. BNever, because asystole is not treated with drugs
  3. COnly once the patient has a pulse again
  4. DAs soon as IV or IO access is obtained, then every 3–5 minutes
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 141 mmol/L, glucose 7.9 mmol/L and urea 13.9 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 141 mmol/Lglucose 7.9 mmol/Lurea 13.9 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.28PaCO₂mmHg354524HCO₃⁻mmol/L222611added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.28, PaCO₂ 24 mmHg (3.2 kPa) and HCO₃⁻ 11 mmol/L, with Na⁺ 138 and Cl⁻ 98 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.28PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 11 mmol/LNa⁺ 138 mmol/LCl⁻ 98 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 95% on room air, blood pressure 118/70 mmHg, pulse 70/min, alert, temperature 37.5 °C. What is the NEWS2 total score?

RR 16SpO₂ 95%airSBP 118HR 70AT 37.5 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
63 g/L2 g/kg/day90 mL/h69 kg16 h/day6 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 69 kg patient needs 2 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 90 mL/h for 16 hours a day. A protein powder supplies 6 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

69 kg2 g/kg/day63 g/L90 mL/h · 16 h6 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
135 kg167 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 167 cm tall and weighs 135 kg. The practice protocol gives 12 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 22 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

167 cm135 kgwomanBMI 30–50: 12 kcal/kg actualBMI > 50: 22 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

During an IV antibiotic infusion, a patient develops hives, wheezing and a hoarse voice. What does the nurse do first?

  1. AGive oral diphenhydramine
  2. BStop the infusion
  3. CSlow the infusion to half the rate
  4. DDocument the reaction in the chart
14.Prioritization & delegationHard

A patient has a heart rate of 38/min, feels dizzy and has a blood pressure of 80/50 mmHg. Which drug is usually given first, as prescribed?

  1. AAtropine
  2. BDiltiazem
  3. CDigoxin
  4. DMetoprolol
15.Infection control & patient safetyMedium

A patient cannot bear weight and cannot help with transfers. Which method is safest to move the patient from bed to chair?

  1. AAsking the patient to stand and try their best
  2. BOne nurse doing a standing pivot transfer
  3. CA mechanical lift used by enough trained staff
  4. DTwo nurses lifting the patient under the arms
16.Infection control & patient safetyHard

A patient’s white cell differential shows a raised number of band (immature) neutrophils, called a “shift to the left”. What does this usually suggest?

  1. AA typical viral infection
  2. BA long-standing parasitic infection
  3. CAn allergic reaction
  4. DAn acute bacterial infection
17.Lab values & electrolytesMedium

A patient with hyperkalemia is prescribed an oral potassium binder such as patiromer or sodium zirconium cyclosilicate. How does this drug lower potassium?

  1. AIt binds potassium in the gut so it leaves in the stool
  2. BIt protects the heart muscle against high potassium levels
  3. CIt moves potassium into cells in the next few minutes
  4. DIt stops the kidneys from absorbing water in the tubules
18.Lab values & electrolytesHard

A patient with a heart murmur and fever has three sets of blood cultures, taken hours apart, all growing the same Streptococcus species. What does this suggest?

  1. AA urinary tract infection that has spread to the skin
  2. BA normal finding in patients with heart murmurs
  3. CContamination of all three samples during collection
  4. DPersistent bacteremia, as in infective endocarditis

3Solutions

1.Nursing fundamentals

Answer: B · Explain that they have not been trained and ask for supervision

Why this is the answer

Nurses and students must only practise within their competence. Saying so, and asking to observe or be supervised, protects the patient and the student.

Answer

B · Explain that they have not been trained and ask for supervision
2.Nursing fundamentals

Answer: D · Explain that losing appetite is a natural part of dying

Why this is the answer

As death approaches, the need for food and fluid falls. Forcing food causes distress and aspiration. Mouth care and small amounts on request keep the patient comfortable.

Answer

D · Explain that losing appetite is a natural part of dying
3.Clinical nursing

Answer: B · With the head of the bed raised to at least 30 degrees

Why this is the answer

Keeping the head raised to at least 30–45° during feeding and for a period afterwards lowers the risk of aspiration pneumonia.

Answer

B · With the head of the bed raised to at least 30 degrees
4.Clinical nursing

Answer: D · As soon as IV or IO access is obtained, then every 3–5 minutes

Why this is the answer

In non-shockable rhythms, adrenaline is given as soon as possible and repeated every 3–5 minutes while CPR continues. In shockable rhythms it is given after the third shock in UK/European guidelines (after the second shock in AHA guidelines).

Answer

D · As soon as IV or IO access is obtained, then every 3–5 minutes
5.Arterial blood gas interpretation

Answer: Osm = 304 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·141 + 7.9 + 13.9 = 303.8 ≈ 304 mOsm/kg

Answer

Osm = 304 mOsm/kg
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (98 + 11) = 29

Delta ratio

(29 − 12)/(24 − 11) = 1.308
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 95% → 1
on air → 0
SBP 118 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.5 °C → 0

Add

NEWS2 = 0 + 1 + 0 + 0 + 0 + 0 + 0 = 1

Answer

NEWS2 = 1
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 15 + 0 + 0 + 0 = 30

Risk level

30 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: n = 8

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·69 = 138 g/day

Protein from the feed

90·16 = 1440 mL = 1.44 L
1.44·63 = 90.72 g/day

Shortfall

ΔP = 138 − 90.72 = 47.28 g

Scoops

47.28/6 = 7.88 → n = 8

Answer

n = 8
10.Enteral & parenteral nutrition calculations

Answer: E = 1620 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 135/1.67² = 48.41 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 12·135 = 1620 kcal/day

Answer

E = 1620 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.415 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9.5 × 0.04 = 0.38 s
RR = 21 × 0.04 = 0.84 s

Bazett’s formula

QTc = 0.38/√0.84 = 0.38/0.9165 = 0.415 s

Answer

QTc = 0.415 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (415 ms)

12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 19 small boxes, 1500 ÷ 19 ≈ 79 per minute.
2. Rhythm: regular, every R–R is 0.76 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.12 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: B · Stop the infusion

Why this is the answer

Stopping the drug stops further exposure to the allergen. The nurse then calls for help and prepares epinephrine as prescribed for anaphylaxis. Slowing the infusion still gives more of the drug, and documentation comes later.

Answer

B · Stop the infusion
14.Prioritization & delegation

Answer: A · Atropine

Why this is the answer

Atropine is the first-line drug for symptomatic bradycardia. Metoprolol, digoxin and diltiazem slow the heart and would make things worse; pacing may be needed if atropine does not work.

Answer

A · Atropine
15.Infection control & patient safety

Answer: C · A mechanical lift used by enough trained staff

Why this is the answer

For a patient who cannot bear weight or help, a mechanical lift prevents injury to both patient and staff. Lifting under the arms can injure the shoulders, and pivot transfers need weight bearing.

Answer

C · A mechanical lift used by enough trained staff
16.Infection control & patient safety

Answer: D · An acute bacterial infection

Why this is the answer

In acute bacterial infection, the bone marrow releases neutrophils before they mature, raising the proportion of bands. Allergies and parasites raise eosinophils, and viral infections more often raise lymphocytes.

Answer

D · An acute bacterial infection
17.Lab values & electrolytes

Answer: A · It binds potassium in the gut so it leaves in the stool

Why this is the answer

Potassium binders exchange potassium in the gut for another ion, so potassium is removed from the body in the stool. They act over hours, so they are not used alone for emergencies; calcium protects the heart, and insulin with glucose shifts potassium into cells quickly.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

A · It binds potassium in the gut so it leaves in the stool
18.Lab values & electrolytes

Answer: D · Persistent bacteremia, as in infective endocarditis

Why this is the answer

Several positive cultures with the same organism, taken at different times, show continuous bacteremia, typical of infective endocarditis. Echocardiography is done and prolonged IV antibiotics are started. Contamination usually affects only one bottle.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

D · Persistent bacteremia, as in infective endocarditis

ExamProblems · examproblems.com/courses/nursing-fundamentals